Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 84, NWS Great Falls, MT

August 22, 2004Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 22, 2004, 5:47 PM MDT for Fergus County, Montana. It was in force for 28 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2004, 5:47 PM MDT (23:47 UTC)
Expired
Aug 22, 2004, 6:15 PM MDT
In force
28 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Fergus County, MT

The radar

The Great Falls radar (KTFX), 158 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 6:15 PM MDTFUNNEL CLOUDSuffolk, MTFUNNEL CLOUD SEEN TO THE SOUTH REMAINING CLOSE TO THE CLOUD BASE BEFORE RETURNING BACK INTO THE CLOUD...PEA SIZE HAIL ALSO REPORTED.
Aug 22, 6:15 PM MDTFUNNEL CLOUDSuffolk, MTFUNNEL CLOUD SEEN TO THE SOUTH REMAINING CLOSE TO THE CLOUD BASE BEFORE RETURNING BACK INTO THE CLOUD...PEA SIZE HAIL ALSO REPORTED.
Aug 22, 6:15 PM MDTFUNNEL CLOUDSuffolk, MTFUNNEL CLOUD SEEN TO THE SOUTH REMAINING CLOSE TO THE CLOUD BASE BEFORE RETURNING BACK INTO THE CLOUD...PEA SIZE HAIL ALSO REPORTED.
Aug 22, 6:15 PM MDTTSTM WND DMGSuffolk, MTPOWER OUTAGES DUE TO LINES BLOWN DOWN. SEVERAL SMALL FIRES STARTED BUT PUT OUT BY RAINFALL.
Aug 22, 6:15 PM MDTTSTM WND DMGSuffolk, MTPOWER OUTAGES DUE TO LINES BLOWN DOWN. SEVERAL SMALL FIRES STARTED BUT PUT OUT BY RAINFALL.
Aug 22, 6:15 PM MDTTSTM WND DMGSuffolk, MTPOWER OUTAGES DUE TO LINES BLOWN DOWN. SEVERAL SMALL FIRES STARTED BUT PUT OUT BY RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 1:40 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2004-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2004-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1450 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 222347
SVRTFX
MTC027-230015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
546 PM MDT SUN AUG 22 2004

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CONTINUED THE

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL FERGUS COUNTY IN CENTRAL MONTANA

* UNTIL 615 PM MDT

* AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTH OF WINIFRED...OR ABOUT 28 MILES
  NORTH OF LEWISTOWN...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR SUFFOLK AT 550 PM...AND
  RURAL NORTHERN FERGUS COUNTY AT 600 PM MDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4753 10955 4735 10941 4744 10885 4771 10903

$$
HOENISCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:38 PM MDT, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 22, 2:38 PM MDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
238 PM MDT SUN AUG 22 2004

.DISCUSSION...

TONIGHT THROUGH TUESDAY NIGHT...UNSETTLED WEATHER WILL CONTINUE FOR
THE PERIOD. A STRONG SHORT WAVE TROUGH WILL MOVE ACROSS MONTANA
TONIGHT AND TOMORROW...RESULTING IN WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY. INSTABILITY AND WIND PROFILES WILL SUPPORT A
FEW SEVERE STORMS OVER THE FORECAST AREA THIS EVENING. THE MOST
FAVORABLE AREA FOR SEVERE STORMS WILL BE OVER THE EASTERN ZONES...
WHERE WIND SHEAR WILL BE THE GREATEST. CHANCE POPS WILL THEN STILL BE
WARRANTED MONDAY NIGHT INTO TUESDAY NIGHT AS MONTANA REMAINS UNDER
A BROAD TROUGH OF LOW PRESSURE. THE CLOUD COVER AND PRECIPITATION
WILL KEEP TEMPERATURES BELOW NORMAL INTO MIDWEEK. SCHAUMANN

WEDNESDAY THROUGH MONDAY...A WEAK TROF REMAINS OVER THE CWA AND THE
AIRMASS STAYS UNSETTLED AND SOMEWHAT MOIST. THIS PATTERN CHANGES
VERY LITTLE DURING THE NEXT FEW DAYS. A SHORTWAVE APPROACHING THE
WEST COAST MOVES ONSHORE WEDNESDAY AND MOVES NEAR THE ROCKIES BY
THURSDAY. AN ASSOCIATED COLD FRONT MOVES ACROSS THE ZONES AND TEMPS
WILL AGAIN DROP. THE SHORTWAVE MOVES EAST FRIDAY BUT NORTHWEST FLOW
ALOFT WILL CONTINUE TO KEEP THE AREA COOL AND PRONE TO SHOWERS.
TEMPS WILL BEGIN TO WARM SLOWLY. ZELZER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF EB 054/069 046/069 046 05832
    EEBBB 068/045 065/045 068/046 074/050 074 23354200000
CTB EB 048/065 045/066 044 05733
    EEBBB 065/043 060/044 066/045 071/048 071 23454300000
HLN EB 053/070 051/069 049 05822
    EEBBB 070/049 069/047 068/048 075/052 075 33344200000
BZN EB 051/068 045/070 045 05633
    BEBBB 071/040 070/040 067/041 074/044 074 33344200000
WEY TB 041/061 036/059 034 05664
    BEBBB 065/032 064/040 064/041 071/044 071 33231200--0
DLN EB 049/067 043/064 044 05722
    BEBBB 069/039 068/039 064/040 074/043 074 33344200000
HVR EB 054/070 048/074 050 05842
    EEBBB 068/047 067/048 070/049 074/050 074 12344200000
LWT EB 053/068 045/070 045 05732
    BEBBB 069/044 068/045 063/046 075/046 075 23344200000

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM MDT THIS EVENING
     FOR ALL OF CENTRAL AND SOUTHWEST MONTANA.

&&
Hazardous weather outlook, Aug 22, 3:15 PM MDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
315 PM MDT SUN AUG 22 2004

MTZ008>015-044>055-231200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN
GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND
CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY
MOUNTAIN FRONT-EASTERN TETON-JUDITH
BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
315 PM MDT SUN AUG 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST
MONTANA

.DAY ONE...TODAY

A SEVERE WEATHER WATCH IS IN EFFECT FOR ALL OF NORTH CENTRAL AND
SOUTHWEST MONTANA.

A PACIFIC COLD FRONT WILL PUSH EAST...ACROSS CENTRAL MONTANA THIS
AFTERNOON. AS THE COLD FRONT MOVES EAST...EXPECT SHOWERS AND
THUNDERSTORMS TO ACCOMPANY THE FRONT. SOME OF THE STORMS ALONG THE
FRONT COULD BE SEVERE.

THE MAIN THREAT FROM THESE STORMS TODAY WILL BE STRONG GUSTY WINDS
ANYONE WHO HAS OUTDOOR ACTIVITIES PLANNED FOR THIS AFTERNOON OR
EARLY THIS EVENING OVER NORTH CENTRAL OR SOUTHWEST MONTANA...SHOULD
BE PREPARED FOR SEVERE WEATHER CONDITIONS. LISTEN FOR LATER
STATEMENTS AND UPDATES REGARDING THIS SEVERE WEATHER EVENT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 22, 2:25 PM MDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
225 PM MDT SUN AUG 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0153 PM     HAIL             2 N HELENA              46.63N 112.02W
08/22/2004  0.25 INCH        LEWIS AND CLARK    MT   TRAINED SPOTTER

&&

SAUCIER
Special weather statement, Aug 22, 3:23 PM MDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
323 PM MDT SUN AUG 22 2004

MTZ007-028-029-034-039>043-056-230100-
BLACKFOOT REGION-BUTTE/PINTLAR REGION-EASTERN CARBON-GOLDEN
VALLEY-MUSSELSHELL-PARK-STILLWATER-SWEET GRASS-WESTERN
CARBON-WHEATLAND-
323 PM MDT SUN AUG 22 2004

...SEVERE THUNDERSTORM WATCH NUMBER 774 REMAINS IN EFFECT FROM THIS
AFTERNOON TO THIS EVENING...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION
THIS AFTERNOON. THERE IS A THREAT OF SEVERE THUNDERSTORMS WITH LARGE
HAIL AND GUSTY WINDS THROUGH 700 PM MDT.

MTZ008>015-044>055-230100-
BEAVERHEAD-BLAINE-BROADWATER-CASCADE-CENTRAL AND SOUTHERN LEWIS AND
CLARK-CHOUTEAU-EASTERN GLACIER-EASTERN PONDERA-EASTERN
TETON-FERGUS-GALLATIN-HILL-JEFFERSON-JUDITH
BASIN-LIBERTY-MADISON-MEAGHER-NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN
ROCKY MOUNTAIN FRONT-TOOLE-
323 PM MDT SUN AUG 22 2004

...SEVERE THUNDERSTORM WATCH NUMBER 774 REMAINS IN EFFECT FROM THIS
AFTERNOON TO THIS EVENING...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION
THIS AFTERNOON. THERE IS A THREAT OF SEVERE THUNDERSTORMS WITH LARGE
HAIL AND GUSTY WINDS THROUGH 700 PM MDT.
Local storm report, Aug 22, 3:49 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
349 PM MDT SUN AUG 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             15 SSE MONARCH          46.90N 110.72W
08/22/2004  0.50 INCH        CASCADE            MT   PARK/FOREST SRVC

            0.50 INCHES OF RAIN IN 20 MIN.

&&

SAUCIER
Local storm report, Aug 22, 3:56 PM MDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
356 PM MDT SUN AUG 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             3 NE DILLON             45.25N 112.59W
08/22/2004  0.50 INCH        BEAVERHEAD         MT   TRAINED SPOTTER

&&

SAUCIER
Local storm report, Aug 22, 4:08 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
408 PM MDT SUN AUG 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             6 SW STANFORD           47.09N 110.31W
08/22/2004  0.88 INCH        JUDITH BASIN       MT   CO-OP OBSERVER

            NICKEL-SIZED HAIL QUICKLY REPLACED BY PEA-SIZED. HAIL TWO
            INCHES DEEP IN 10 MINUTES. EIGHT TENTHS LIQUID PRECIP
            MEASURED.

&&

SAUCIER
Local storm report, Aug 22, 4:31 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
431 PM MDT SUN AUG 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             STANFORD                47.15N 110.22W
08/22/2004  0.88 INCH        JUDITH BASIN       MT   TRAINED SPOTTER

            0.47 INCHES OF RAIN IN 20 MIN.

&&

SAUCIER

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 3:38 PM MDTSevere Thunderstorm WarningTFXJudith Basin52 min
Aug 22, 4:29 PM MDTSevere Thunderstorm WarningTFXFergus46 min

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.